Volume 19, issue 3 (2019)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 19
Issue 4, 1619–2150
Issue 3, 1079–1618
Issue 2, 533–1078
Issue 1, 1–532

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Ethics Statement
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Other MSP Journals
On uniqueness of end sums and $1$–handles at infinity

Jack S Calcut and Robert E Gompf

Algebraic & Geometric Topology 19 (2019) 1299–1339
Abstract

For oriented manifolds of dimension at least 4 that are simply connected at infinity, it is known that end summing is a uniquely defined operation. Calcut and Haggerty showed that more complicated fundamental group behavior at infinity can lead to nonuniqueness. We examine how and when uniqueness fails. Examples are given, in the categories top, pl and diff, of nonuniqueness that cannot be detected in a weaker category (including the homotopy category). In contrast, uniqueness is proved for Mittag-Leffler ends, and generalized to allow slides and cancellation of (possibly infinite) collections of 0– and 1–handles at infinity. Various applications are presented, including an analysis of how the monoid of smooth manifolds homeomorphic to 4 acts on the smoothings of any noncompact 4–manifold.

Keywords
end sum, connected sum at infinity, Mittag-Leffler, semistable end, exotic smoothing
Mathematical Subject Classification 2010
Primary: 57N99, 57Q99, 57R99
References
Publication
Received: 8 January 2018
Revised: 3 October 2018
Accepted: 2 December 2018
Published: 21 May 2019
Authors
Jack S Calcut
Department of Mathematics
Oberlin College
Oberlin, OH
United States
http://www.oberlin.edu/faculty/jcalcut/
Robert E Gompf
Department of Mathematics
The University of Texas at Austin
Austin, TX
United States
https://www.ma.utexas.edu/users/gompf/